Reports of allergic reactions, other problems have surfaced with these products, experts say
TUESDAY, Nov. 18 (HealthDay News) - American women who turn to cosmetic treatments called dermal fillers to ease wrinkles must be better informed as to the health risks these products pose, an advisory panel to the U.S. Food and Drug Administration recommended Tuesday.
The panel of independent experts urged the agency to revise product labeling to warn of potential reactions to the fillers, including bumps, blotching and scarring.
While side effects are relatively rare, the U.S. Food and Drug Administration has also received reports of allergic reactions, including some that were life-threatening, such as anaphylactic shock, the agency said.
"The labeling should be modified to reflect what we're learning further about the products'' in various post-marketing studies and elsewhere, panel member Mary McGrath, a professor of surgery at the University of California in San Francisco, told Bloomberg News.
According to the American Society for Aesthetic Plastic Surgery, nearly 1,449,000 procedures involving fillers were performed in the United States last year.
The FDA is not bound to follow the recommendations of its advisory panels, although it typically does so. As part of their review, the group reviewed a variety of reports to see if stronger warning labels were needed for the injectable products. Some fillers are made from natural substances, while others come from synthetic materials. Brand names for some of these products include Restylane, Juvederm, Artefill, and Perlane.
The FDA has also asked the panel to make recommendations on testing the dermal fillers, post-approval follow-up and informing consumers about potential risks. The meeting was spurred by reports of 823 injuries caused by dermal fillers that included allergic reactions, swelling, sores, pain, blisters and cysts.
Overall, 638 patients needed additional medical treatment. Nineteen patients were seen in emergency rooms with life-threatening allergic reactions, such as difficulty breathing. Twelve patients had to be admitted to hospitals due to infections, the FDA said.
Medications used to treat problems ranged from topical steroid creams to multiple courses of oral antibiotics, topical steroids, anti-inflammatory or antihistamine drugs, and intra-lesion steroid injections. Ninety-four of the 823 reported injuries required surgical intervention, ranging from opening an abscess for drainage of pus, to biopsy of lesions, the FDA said.
One of the FDA's concerns is that some of the products are being used in ways that they weren't approved for -- called "off-label use."
"The trouble is that once this material is in the hands of physicians, there's really not much control over how it's used and where it's placed," Dr. Scott Spear, a Washington plastic surgeon., told the AP. "That creates the potential for a certain amount of mischief."
There's limited data on how darker-skinned people may react to the dermal filler treatments. Hispanic, black and Asian patients may develop blotches and other complications, the FDA said.
"Off-label" use of these products may be the cause of some of these problems. Lip enhancement is a common off-label use, the FDA said.
Another concern is what happens to the fillers as they break down and circulate throughout the body. Most of the products appear to cause no problems, but one contains small plastic balls that aren't absorbed by the body, the FDA has noted.
For more on cosmetic surgery, visit the American Society of Plastic Surgeons.
SOURCE: U.S. Food and Drug Administration; Nov. 18, 2008, Associated Press, Bloomberg News
All rights reserved